New Jersey, 2007

Flood and Heavy Rain in New Jersey, January 1 to 2, 2007

January 1 to 2, 2007 · NWS PHI · 6 events in 6 counties and zones

The New Year began on a very wet note across New Jersey as a deep southerly flow from the Gulf of Mexico helped drop heavy rain across the state. Rain began falling at or slightly after the New Year began and ended during the early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The New Year began on a very wet note across New Jersey as a deep southerly flow from the Gulf of Mexico helped drop heavy rain across the state. Rain began falling at or slightly after the New Year began and ended during the early afternoon. The heaviest rain fell in the west central and southwest part of the state. This caused poor drainage flooding, contributed to minor tidal flooding along tidal sections of the Delaware River and some river flooding in Somerset County. Storm totals across the state averaged 1 to 2 inches with the lightest amounts in Warren and Sussex Counties.|The slow moving frontal system that wrung the heavy rain across the region moved from the Tennessee Valley on the morning of December 31st, east to the Ohio Valley and southern Appalachians at 7 p.m. EST on the 31st, to the central Appalachians at 1 a.m. EST on January 1st. As the front started to cross the Pennsylvania, Maryland and West Virginia Appalachians during the morning of January 1st, a low pressure system formed on the triple point of the occluded front in northeastern Virginia around 7 a.m. EST on January 1st. The low pressure system then moved northeast through the Delmarva Peninsula and into New Jersey by the early afternoon of January 1st. At 7 p.m. EST on January 1st, the low pressure system reached western Long Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 31, 2:41 PM EST, 10 hours 19 minutes earlier.

Area forecast discussion, Dec 31, 2:41 PM EST, 10 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
241 PM EST SUN DEC 31 2006

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
THE RAIN WILL ARRIVE ACROSS THE AREA JUST IN TIME FOR THE NEW
YEAR. THE 12Z MODEL RUNS SHOW A QUICKER ONSET OF THE PRECIP WITH
THE GFS AS IT BRINGS THE MEASURABLE LINE ACROSS ERN PA AND THE
DELMARVA PRIOR TO MIDNIGHT. THE WRF IS SEVERAL HOURS SLOWER AND HOLDS
THINGS BACK TO AROUND (OR JUST AFTER) MIDNIGHT. THE AIRMASS WILL
NEED A SHORT PERIOD OF TIME TO SATURATE THE LOWER LAYERS, SO THE
LATER TIMING OF THE WRF MAY BE CORRECT. I HAVE USED AN AVERAGE
TIMING FOR MY FCST.

THE PRECIP TYPE WILL BE RAIN FOR THE MOST PART WITH THE LOWEST
TEMPERATURES OCCURRING EARLY TONIGHT AND THEN READINGS CLIMBING
UNDER THE WAA REGIME. I HAVE TRIED TO BEND THE HOURLY TEMPERATURE
CURVE AWAY FROM THE USUAL DIURNAL TREND TO SHOW THE UPWARD TREND
OVERNIGHT. IT IS STILL POSSIBLE THAT A BRIEF MIX MAY OCCUR AT THE
ONSET UP NORTH, BUT THE 12Z RUN OF THE WRF WAS A FEW DEGREES
WARMER THAN THE PREVIOUS RUN AND THE GFS WAS ABOUT THE SAME AS THE
06Z RUN. WE INTEND TO MENTION THE BRIEF MIX (-IP OR MAYBE -ZR) IN
THE ZONES AND REISSUE THE SPS FROM EARLIER TO DESCRIBE THE
SITUATION. SFC TEMPS WERE QUITE WARM TODAY, SO I DO NOT EXPECT
MUCH (IF ANY) -ZR, BUT IF THINGS RADIATE MORE THIS EVENING THAN
EXPECTED, ITS POSSIBLE THAT SOME MAY OCCUR. THE UNCERTAINTY IN
THE FCST WILL PRECLUDE ME FROM ISSUING ANY ADVISORY ATTM.

THE LOW PRESSURE SYSTEM WILL TRACK ACROSS THE GREAT LAKES
OVERNIGHT AND THE ATTACHED COLD FRONT WILL SLOW AS IT APPROACHES
FROM THE WEST. THE DEEP MOIST SOUTHERLY FLOW AHEAD OF THE FRONT
WILL BRING THE POTENTIAL FOR ABOUT 3/4 TO 1 1/4 INCHES OF RAIN
TONIGHT AND MONDAY. LIMITED CAPE VALUES ON THE MODEL SOUNDINGS
ALSO SUGGEST THE POSSIBILITY FOR SOME THUNDER, BUT IT APPEARS TO
BE RATHER A SMALL CHANCE. I WILL RETAIN THE WORDING FROM PREVIOUS
FCST FOR NOW. A WEAK WAVE WILL RIDE ALONG THE FRONT MONDAY
MORNING AND EARLY AFTERNOON, SO THE PRECIP INTENSITY MAY PICK UP
A BIT MONDAY BEFORE DIMINISHING AROUND EVENING.

COOLER AIR WILL MOVE IN BEHIND THE DEPARTING SYSTEM MONDAY NIGHT
AND TUE. TEMPERATURES WILL STILL BE ABOVE NORMAL FOR THE FIRST
WEEK OF JANUARY. THE ONLY MENTION OF PRECIP MONDAY NIGHT (OR TUE) WILL
BE UP NORTH (SLGT CHC) MONDAY NIGHT AS SOME FLURRIES MAY OCCUR
WITH THE COOLER AIR AND SOME OROGRAPHIC UPLIFT. SUNNY AND BREEZY
WEATHER EXPECTED TUE WITH A HEALTHY PRESSURE GRADIENT OVER THE
AREA AND A 1028 MB HIGH BUILDING IN FROM THE OHIO VALLEY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
THE MIDDLE PART OF THE UPCOMING WEEK LOOKS DRY AS THE HIGH
PRESSURE FROM THE OHIO VALLEY PASSES OFF THE EAST COAST WEDNESDAY
NIGHT. HIGH TEMPERATURES DURING THE TUE-THU PERIOD WILL STILL BE
10 TO 15 DEGREES ABOVE NORMAL WITH LOWS 5 TO 10 DEGREES ABOVE
NORMAL.

LOW PRESSURE WILL ORGANIZE OVER THE GULF STATES AND MOVE TOWARD OUR
REGION LATER THU. THE LATEST HPC PROGS SHOW THE SFC LOW TO BE NEAR
KCVG AT 12Z FRI AND IT WILL SPEED TO NEAR PRINCE EDWARD ISLAND
CANADA BY 12Z SATURDAY. A TRAILING COLD FRONT WILL NOT CROSS OUR
AREA UNTIL LATE SATURDAY NIGHT OR EARLY SUNDAY. THE HPC PROGGED
TEMPERATURES BEHIND THIS COLD FRONT WILL STILL BE ABOVE NORMAL, SO
AT THIS POINT IT SHOULD BE A MAINLY RAIN EVENT. CHANCE POPS ARE
BEING USED IN THE EXTENDED FCST FOR THIS TIME.

BEYOND NEXT SATURDAY, THE FORECAST MODELS CONT THE TREND OF BREAKING
DOWN THE PACIFIC JET THAT HAS BATHED ALL OF NOAM IN MILDER AIR. THE
EPO TELECONNECTION INDEX WHICH HAS BEEN POSITIVE (MILDER WEATHER FOR
US) HAS HAD A BIT OF PERSISTENCE NOW AT FORECASTING A SWITCH TO
NEGATIVE AROUND JANUARY 11TH. MEANWHILE IN THE OTHER POND THE NAO IS
EXPECTED TO REMAIN SLIGHTLY POSITIVE. THE COMBINATION OF THE TWO IS
FCST TO BRING MUCH COLDER AIR INTO CANADA AND LEAVES US CLOSER TO
THE COLD FENCE THAN WE HAVE BEEN FOR A WHILE. THERE IS INCREASING
CONFIDENCE THAT OUR NEIGHBOR TO THE NORTH WILL GET COLDER (RELATIVE
TO NORMAL) BUT UNCERTAINTY AS TO HOW MANY AND THE STRENGTH OF THE
SOUTHERN INTRUSIONS THESE AIR MASSES FROM CANADA WILL BE DURING
1/7-1/13. WITH THE NAO FCSTD TO REMAIN NEUTRAL/POSITIVE THESE COLD
AIR MASSES AT LEAST THROUGH THIS WEEK WILL NOT BE BLOCKED FROM
EXITING EWD. BY THE BY THE LATEST COMPUTER GENERATED CPC OUTLOOK FOR
THIS PERIOD GIVES US A GREATER CHANCE OF BEING WARMER THAN NORMAL.

&&

.AVIATION /19Z-18Z/...
VFR CONDITIONS WERE OCCURRING EARLY SUNDAY AFTERNOON, WITH
SCATTERED MID CLOUDS AND THIN CIRRUS ABOVE EXPECTED TO THICKEN AND
LOWER BY DARK AS THE WARM ADVECTION WITH THE IMPENDING STORM
ACCELERATES. SOUTHWESTERN AREAS WERE ALREADY SEEING HIGH
STRATOCUMULUS MOVING IN FROM THE SOUTHWEST, ALTHOUGH THERE WERE
SOME BREAKS IN THE CLOUD SHIELD FOLLOWING. MARGINAL VFR CONDITIONS
WILL BE BROUGHT IN PRETTY MUCH WITH THE PREVIOUS SCHEDULING IN
MIND, DURING LATE EVENING, AND MAYBE AN HOUR OR SO QUICKER THAN
THE PREVIOUS FORECAST BASED ON THE GFS TIMING. THEN, CONDITIONS
SHOULD LOWER FAIRLY RAPIDLY TO IFR WITH AREAS OF LOW IFR DURING
THE OVERNIGHT PERIOD. WITH THE 925 HPA TO 850 HPA SOUTHERLY LOW
LEVEL JET MOVING OVER THE AREA LATE TONIGHT AND INTO MONDAY
MORNING, LOW LEVEL WIND SHEAR WILL BE INTRODUCED TOWARD MORNING TO
CALL ATTENTION TO THE RAPID INCREASE OF WIND SPEEDS WITH HEIGHT,
AS WELL AS THE CHANGE IN WIND DIRECTION WITH HEIGHT IN THE HOURS
SURROUNDING 12Z, UNTIL THE SURFACE WINDS VEER MORE SOUTHERLY.

&&

.MARINE...
THE SMALL CRAFT ADVISORY HAS ALREADY BEEN ISSUED FOR THE OCEAN
WATERS AND DELAWARE BAY. THE POSSIBILITY OF GALE GUSTS CONTINUES AT
DIFFERING TIMES EARLY MONDAY MORNING INTO TUESDAY, BUT THE THINKING
ON THE FRONT SIDE OF THE SYSTEM IS THAT ONLY ABOUT HALF, OR A LITTLE
MORE THAN HALF, OF THE 925 HPA WINDS WILL BE TRANSLATED TO THE
SURFACE, GIVEN THE RELATIVE STABILITY. SO, THE SMALL CRAFT ADVISORY
WILL BE RETAINED FOR NOW.

AS THE FRONT TRANSITIONS THROUGH THE COASTAL WATERS LATE MONDAY AND
MONDAY EVENING, WE PREFER THE FASTER GFS TIMING AS OPPOSED TO THE
TARDY NAM, OR AT LEAST WEIGHTED HEAVILY TOWARD THE GFS.

THEN, HIGH PRESSURE BUILDS TOWARD THE NORTHERN MID-ATLANTIC COASTAL
REGION TUESDAY ON A FAIRLY STRONG NORTHWEST FLOW AGAIN, NEAR GALE
FORCE GUSTS COULD OCCUR WITH THE INDICATED GRADIENT. THIS SHOULD
RELAX TUESDAY AFTERNOON AS HIGH PRESSURE NUDGES EASTWARD, AND THEN
SETTLES OVER THE AREA TUESDAY NIGHT AND WEDNESDAY, MOVING OFFSHORE
THURSDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM EST TUESDAY
     FOR ANZ450>455.

     SMALL CRAFT ADVISORY FROM 5 AM TO 5 PM EST MONDAY FOR ANZ430-
     431.

&&

SHORT TERM...OHARA
LONG TERM...OHARA,GIGI,MIKETTA
AVIATION... /
MARINE... /
Hazardous weather outlook, Dec 31, 3:52 AM EST, 21 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
352 AM EST SUN DEC 31 2006

NJZ001-PAZ054-055-011100-
SUSSEX-CARBON-MONROE-
352 AM EST SUN DEC 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

THERE MIGHT BE SOME FREEZING RAIN AND SLEET OVER THE HIGHER
TERRAIN TONIGHT. HEAVY RAIN IS POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY RAIN IS POSSIBLE MONDAY MORNING. NO ADDITIONAL WEATHER
HAZARDS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. BUT ANY ICING REPORTS WOULD
BE APPRECIATED IF THEY OCCUR TONIGHT.

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ007>010-
012>027-PAZ060>062-067>071-011100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
352 AM EST SUN DEC 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN IS POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY RAIN IS POSSIBLE MONDAY MORNING. NO ADDITIONAL WEATHER
HAZARDS ARE EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TFG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Camden

When
January 1, 1:00 AM EST to 1:00 PM EST
Where
Camden County, Somerdale to Pennsauken
Reported by
Mesonet
Coordinates
39.830, -75.020

The heavy rain storm totals from Camden County included 1.61 inches in Pennsauken and 1.56 inches in Somerdale.

Heavy Rain, Burlington

When
January 1, 1:00 AM EST to 1:00 PM EST
Where
Burlington County, Kresson to Arneytown
Reported by
Mesonet
Coordinates
39.850, -74.920

The heavy rain storm totals from Burlington County included 1.85 inches in Mount Holly, 1.73 inches in Mount Laurel, 1.60 inches in Southampton, 1.52 inches in Wrightstown and 1.33 inches in Medford.

Heavy Rain, Mercer

When
January 1, 1:00 AM EST to 1:00 PM EST
Where
Mercer County, Windsor to Woodsville
Reported by
Mesonet
Coordinates
40.220, -74.570

The heavy rain storm totals from Mercer County included 1.80 inches in Windsor, 1.52 inches in Washington's Crossing and 1.50 inches in Trenton.

Heavy Rain, Hunterdon

When
January 1, 1:00 AM EST to 1:00 PM EST
Where
Hunterdon County, Flemington to Fairmount
Reported by
Mesonet
Coordinates
40.500, -74.850

The heavy rain storm totals from Hunterdon County included 1.83 inches in Flemington, 1.80 inches in Stockton, 1.75 inches in Spruce Run and 1.72 inches in Tewksbury Township.

Heavy Rain, Morris

When
January 1, 1:00 AM EST to 1:00 PM EST
Where
Morris County, Pequannock to Schooleys Mtn
Reported by
Mesonet
Coordinates
40.950, -74.300

The heavy rain storm totals from Morris County included 1.80 inches in Beaver Brook, 1.76 inches in Boonton, 1.68 inches in Morris Plains, 1.60 inches in Morristown and 1.52 inches in Pequannock. While gauged rivers in the Passaic River Basin stayed within bankfull, the heavy rain in the county contributed to flooding along the North Branch of the Raritan River in Somerset County.

Flood, Somerset

When
January 1, 9:46 AM EST to January 2, 8:52 PM EST
Where
Somerset County, South Branch to Griggstown
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
40.530, -74.700

Runoff from the heavy rain caused flooding along sections of the Millstone River and the North Branch of the Raritan River. The North Branch of the Raritan River at Burnt Mills was above its 9.5 foot flood stage from 946 a.m. EST through 320 p.m. EST on the 1st. It crested at 10.3 feet at 1 p.m. EST. Farther downstream the North Branch of the Raritan River at South Branch was above its 7 foot flood stage from 1045 a.m. EST through 843 p.m. EST on the 1st. It crested at 8.99 feet at 545 p.m. EST. The Millstone River at Griggstown was above its 10 foot flood stage 137 p.m. EST on the 1st through 852 p.m. EST on the 2nd. It crested at 11.26 feet at 230 a.m. EST on the 2nd.|Storm totals included 1.80 inches in Far Hills, 1.76 inches in Pottersville, 1.74 inches in Watchung, 1.69 inches in Somerville and 1.40 inches in Bound Brook.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2007Every state in 2007This day in weather historyWarnings in New Jersey, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12637, 12638, 12639, 12640, 12641, 12636.